Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2020, 2:00 PM CDT for Buchanan County, Clinton County, Platte County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 2:00 PM CDT (19:00 UTC)
- Expired
- May 24, 2020, 2:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, MO, Clinton County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:02 PM CDT | HAIL 1 | 1 Nnw Ridgely, MO | DELAYED REPORT. |
| May 24, 2:20 PM CDT | HAIL 2.75 | Gower, MO | REPORT RELAYED THROUGH EM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1980 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WUUS53 KEAX 241900
SVREAX
MOC021-049-165-241945-
/O.NEW.KEAX.SV.W.0070.200524T1900Z-200524T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
200 PM CDT Sun May 24 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Buchanan County in northwestern Missouri...
Western Clinton County in northwestern Missouri...
Northeastern Platte County in west central Missouri...
* Until 245 PM CDT.
* At 159 PM CDT, a severe thunderstorm was located near Dearborn, or
9 miles southwest of Gower, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Joseph, Gower, Agency, Trimble, Edgerton, Dearborn, Camden
Point, Easton, Ridgely and Faucett.
This includes the following highways...
Interstate 29 between mile markers 24 and 49.
Interstate 229 between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3980 9482 3976 9460 3975 9460 3975 9455
3973 9445 3946 9457 3946 9460 3942 9460
3940 9461 3944 9484
TIME...MOT...LOC 1859Z 193DEG 26KT 3950 9471
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
174
WWUS53 KEAX 241921
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
221 PM CDT Sun May 24 2020
MOC165-241931-
/O.CAN.KEAX.SV.W.0070.000000T0000Z-200524T1945Z/
Platte MO-
221 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLATTE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern and west central Missouri.
LAT...LON 3978 9469 3976 9460 3975 9460 3975 9455
3973 9445 3951 9455 3950 9456 3951 9460
3953 9460 3953 9471 3954 9475
TIME...MOT...LOC 1921Z 193DEG 26KT 3966 9466
$$
MOC021-049-241945-
/O.CON.KEAX.SV.W.0070.000000T0000Z-200524T1945Z/
Buchanan MO-Clinton MO-
221 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN BUCHANAN AND NORTHWESTERN CLINTON COUNTIES...
At 221 PM CDT, a severe thunderstorm was located near Agency, or near
Gower, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gower and Easton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3978 9469 3976 9460 3975 9460 3975 9455
3973 9445 3951 9455 3950 9456 3951 9460
3953 9460 3953 9471 3954 9475
TIME...MOT...LOC 1921Z 193DEG 26KT 3966 9466
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:19 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 24, 12:19 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1219 PM CDT Sun May 24 2020
.Update...
Issued at 1045 AM CDT SUN MAY 24 2020
Have made some changes to PoPs based on latest trends and guidance
that seems to have the best handle on things currently. Have
increased PoPs for this afternoon in our eastern zones as HRRR,
ARW, NMM have picked up on the strong MCV in southern KS and arch
a line of showers and storms through the eastern half of the
forecast area this afternoon. This area could have 3000 to 4000 +
J/kg of CAPE to work with this afternoon. While shear looks
meager, this kind of instability would result in strong initial
updrafts with hail possible and then trending to a wind threat. To
add complications into this already very mesoscale environment,
the MCS that was in NW MO and southern IA has pushed an outflow
boundary southward into the forecast area. This boundary will need
to be watched for any storm-scale enhancements as the afternoon
progresses.
&&
.Discussion...
Issued at 408 AM CDT SUN MAY 24 2020
Another warm and humid day is expected before the chance for
thunderstorms increases during the afternoon into the overnight
hours. With mostly sunny skies, temperatures will rapidly rise into
the 80s by late morning. A subtle upper wave expected to arrive
during peak heating within an environment characterized by little/no
CINH and moderate instability (~3000 MLCAPE) should lead to
convective initiation by early afternoon, with scattered
thunderstorms developing/moving northeastward during the remainder
of the afternoon and early evening hours. Marginal deep layer shear
will limit overall storm organization and longevity, so any strong
storm potential with this activity will be brief. The exception may
be across NE Kansas into far NW Missouri where slightly stronger
shear will exist, leading to some large hail and gusty wind
potential in the most robust updrafts. This initial round of
convection will tend to weaken/move out as the wave departs and
loss of diurnal heating by evening, but attention turns just to
the west of the CWA. Widespread convection is expected to evolve
along the surface cold front during the evening hours over central
Kansas into southeast Nebraska. This zone along and just ahead of
the front will have the potential for thunderstorms to train over
already saturated grounds from repeated rounds of storms. While
there remains some uncertainty with respect to the precise
geographical areas of convection overnight, near-parallel
mid/upper flow with respect to boundary and cold pool drifting
convection southeastward over time, flash flood potential exists
for portions of northeast Kansas into far northwest Missouri.
Therefore have issued a flash flood watch for late this afternoon
into mid-morning Monday for these areas.
An active pattern remains Monday into much of the upcoming week, as
a highly amplified upper trough slowly moves into the Plains states.
This upper trough may become closed off by mid/late week, drifting
over the Southern Plains with a frontal boundary extending
northeastward near/across the forecast area. What this means for our
area is periodic chances for showers and thunderstorms each day,
with temperatures cooling some from the warmth of today.
Predictability of the specific timing with respect to severe weather
and heavy rainfall potential remains challenging at this stage with
mesoscale influences expected to drive many details.
&&
.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1219 PM CDT SUN MAY 24 2020
There is a fairly strong mesoscale convective vorticity maximum
moving north-northeastward in eastern KS and western MO this
afternoon. This feature will bring chances for showers and storms
to the terminals this afternoon. With weak shear over the area,
thunderstorms will be disorganized and isolated to scattered in
coverage. Given this, have just mentioned a VCTS group for the
afternoon. Have also trended drier in the evening and overnight
hours as eastern KS and western MO should be on the subsident side
of the MCV which should inhibit additional storms in that area.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 5 PM CDT this afternoon through Monday
morning for KSZ025-102.
MO...Flash Flood Watch from 5 PM CDT this afternoon through Monday
morning for MOZ001>004-011-012.
&&
Update...CDB
Discussion...Blair
Aviation...CDBHazardous weather outlook, May 24, 5:01 AM CDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Sun May 24 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Sun May 24 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight The line of storms in eastern NE, may graze far northern MO this morning, producing strong winds. Otherwise, main concern is scattered storms developing early this afternoon through the evening. Some storms may become severe with up to ping pong sized hail and damaging winds up to 60 mph. A line of storms is then expected to move into northeast KS and northwest MO late tonight, producing moderate to heavy rain and potentially strong winds. A flash flood watch is in effect for this area given the multiple rounds of storms expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off storm chances continue Monday through the end of the work week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 24, 12:06 PM CDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1206 PM CDT Sun May 24 2020 MOZ006-007-016-241745- Putnam MO-Mercer MO-Sullivan MO- 1206 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...EASTERN MERCER AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 1245 PM CDT... At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Mercer, or 18 miles south of Corydon, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Unionville, Newtown, Lucerne, Powersville and South Lineville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4046 9297 4031 9345 4058 9354 4058 9303 TIME...MOT...LOC 1705Z 241DEG 27KT 4050 9339
Special weather statement, May 24, 1:33 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
133 PM CDT Sun May 24 2020
MOZ020-028-241915-
Platte MO-Buchanan MO-
133 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUCHANAN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 215 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Platte City, moving north at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Platte City, Weston, Dearborn, Camden Point, Ferrelview, Tracy,
Farley, De Kalb, Faucett, Beverly, Kansas City Intl Arpt, Hoover and
East Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 13 and 36.
Interstate 435 between mile markers 28 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3961 9500 3961 9466 3930 9466 3929 9485
3937 9489 3938 9488 3940 9490
TIME...MOT...LOC 1833Z 172DEG 23KT 3935 9477The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:17 AM CDT | River Flood Warning | EAX | Buchanan | 6 days |
| May 24, 3:33 AM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 23 more | 61 hr |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 6 days |
| May 24, 12:06 PM CDT | Special Weather Statement | EAX | Putnam | 39 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 50 min |
| May 24, 1:24 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 51 min |
| May 24, 1:33 PM CDT | Special Weather Statement | EAX | Platte | 42 min |
| May 24, 1:39 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| May 24, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 35 min |
| May 24, 2:30 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 45 min |
| May 24, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 42 min |
| May 24, 2:41 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 49 min |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 23 min |
| May 24, 3:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 50 min |
| May 24, 3:13 PM CDT | Special Weather Statement | EAX | DeKalb | 47 min |
| May 24, 3:19 PM CDT | Special Weather Statement | EAX | Atchison, Holt | 41 min |
| May 24, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb, Gentry | 40 min |
| May 24, 4:07 PM CDT | Special Weather Statement | EAX | Linn | 38 min |
| May 24, 4:12 PM CDT | Special Weather Statement | EAX | Daviess | 48 min |
| May 24, 4:21 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Sullivan | 24 min |
| May 24, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 20 min |
| May 24, 4:46 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 44 min |
| May 24, 5:02 PM CDT | Special Weather Statement | EAX | Sullivan | 43 min |
| May 24, 5:04 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Sullivan | 26 min |
| May 24, 6:54 PM CDT | Special Weather Statement | EAX | Linn, Macon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.